Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 18, NWS North Platte, NE

May 7, 2014Arthur County, Garden County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2014, 6:02 PM MDT for Arthur County, Garden County, Keith County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2014, 6:02 PM MDT (00:02 UTC)
Expired
May 7, 2014, 6:45 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Arthur County, NE, Garden County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS53 KLBF 080002
SVRLBF
NEC005-069-101-080045-
/O.NEW.KLBF.SV.W.0018.140508T0002Z-140508T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
602 PM MDT WED MAY 7 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  EAST CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 645 PM MDT

* AT 559 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
  OF LEMOYNE...AND MOVING NORTH AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MCKEAG...VELMA...JENSEN LAKE AND BOURQUIM HILL.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 118 AND 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4164 10221 4172 10177 4132 10175 4123 10203
TIME...MOT...LOC 0002Z 167DEG 41KT 4140 10194

HAIL...1.00IN
WIND...<50MPH

$$

ROBERG
1 follow-up statement
893 
WWUS53 KLBF 080041
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT WED MAY 7 2014

NEC005-069-101-080050-
/O.EXP.KLBF.SV.W.0018.000000T0000Z-140508T0045Z/
GARDEN NE-KEITH NE-ARTHUR NE-
641 PM MDT WED MAY 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARTHUR...NORTHWESTERN
KEITH AND EAST CENTRAL GARDEN COUNTIES WILL EXPIRE AT 745 PM CDT/645
PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN CAN BE EXPECTED WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT/8 PM MDT. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTH PLATTE.

LAT...LON 4164 10221 4172 10177 4132 10175 4123 10203
TIME...MOT...LOC 0040Z 167DEG 41KT 4182 10207

$$

ROBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:46 PM MDT, 16 minutes earlier.

Area forecast discussion, May 7, 5:46 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
646 PM CDT WED MAY 7 2014

.SYNOPSIS...
ISSUED AT 324 PM CDT WED MAY 7 2014

LOW PRESSURE SYSTEM IMPACTING THE HIGH PLAINS TODAY. SFC LOW ACROSS
SE NEB WITH A TRAILING STALLING BOUNDARY INTO KANSAS...WITH 80S AND
90S WITH DEW PTS IN THE 50S TO THE EAST. DEW PTS IN THE 40S AND 50S
BEHIND THE FRONT...ALTHOUGH TEMPS IN THE 60S AND 70S. CONVECTION
STARTING OVER THE ROCKIES AS UPPER LEVEL SUPPORT IS LIFTING
NORTHEAST.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 324 PM CDT WED MAY 7 2014

UPPER LEVEL TROUGH WILL CONTINUE TO LIFT NORTHEAST TONIGHT. THIS
WILL BRING ADDED SUPPORT FOR CAP TO BREAK ACROSS NE COLORADO/SW
NEBRASKA. GOOD SHEAR WITH MARGINAL CAPE AND EXPECT SOME SEVERE
THUNDERSTORMS THIS EVENING...WHICH CORRELATES WITH THE ALREADY
ISSUED SEVERE THUNDERSTORM WATCH. VERY LARGE HAIL IS THE MAIN
THREAT. THUNDERSTORMS SHOULD BECOME ELEVATED AS THEY RACE TO THE
NORTHEAST...LIMITING THE SEVERE THREAT OVERNIGHT. MEANWHILE AS THE
UPPER LEVEL LOW MOVES ACROSS THE PANHANDLE...VERY HEAVY RAIN IS
POSSIBLE. MODELS PRODUCE 1 TO 2 PLUS INCHES ACROSS PORTIONS OF THE
PANHANDLE. ANOTHER CONCERN IS A COLD FRONT PUSHING SOUTHEAST INTO
THE REGION. TOWARDS MORNING THIS COLD AIR WILL APPROACH FAR NW
NEB. TEMPS ARE BORDERLINE FOR A CHANGE OVER TO SNOW...WITH THE
BEST CHANCE OF CHANGE OVER IN SHERIDAN COUNTY AS TEMPS FALL TO THE
MID 30S. COLDEST AIR ALOFT FROM 12Z TO 15Z AND PRECIP RATE SHOULD
BE HIGH. WINTER WX ADVISORY FOR SHERIDAN COUNTY WAS EXTENDED TO
18Z. THIS IS HIGHLY QUESTIONABLE AS THE GOOD LIFT DOES TAP THE
DENDRITIC GROWTH LAYER...ALTHOUGH TEMPS MAY BE WARM ENOUGH FOR AT
LEAST PARTIAL MELTING. BIGGEST CONCERN IS IF THE TEMP DROPS A
DEGREE OR TWO...SNOWFALL RATES OF 1 TO 2 PLUS INCHES PER HOUR FOR
SEVERAL HOURS COULD RESULT IN SNOW ACCUMULATIONS OF 6 PLUS INCHES.
AT THIS TIME SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED
ACROSS NORTHERN SHERIDAN COUNTY...BUT WILL BE MONITORED CLOSELY.
COLD AIR ADVECTION ALONG WITH CLOUDS AND LINGERING SHOWERS FOR
TOMORROW WILL KEEP TEMPS IN THE 40S AND 50S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 324 PM CDT WED MAY 7 2014

THE AREAS OF UPPER LEVEL AND SURFACE LOW PRESSURE MOVE NORTHEAST
ACROSS THE CWA AND INTO THE UPPER MIDWEST BY FRIDAY MORNING. KEPT
SLIGHT CHANCE TO CHANCE POPS ACROSS NORTH CENTRAL NEBRASKA THROUGH
09/06Z. LOW TEMPS WERE A BIT TRICKY THURSDAY NIGHT/FRIDAY MORNING
ACROSS NORTHWEST NEBRASKA DUE TO THE AMOUNT OF EXPECTED CLEARING AND
SUPPRESSED DAYTIME TEMPS. SUBFREEZING TEMPS ARE FORECAST FOR MUCH OF
SHERIDAN...WESTERN CHERRY...AND NORTHERN GARDEN COUNTIES. NOT
PLANNING ON A FROST OR FREEZE HEADLINE SINCE NOT ALL OF THE CWA HAS
REACHED THE 50 PERCENTILE OF LAST FROST/FREEZE DATE.

ZONAL FLOW RETURNS FRIDAY...AND WITH SUNSHINE AND SOUTHERLY SURFACE
WINDS...IT IS SHAPING UP TO BE A NICE SPRING DAY. HIGHS RANGE FROM
THE MID TO UPPER 60S ACROSS THE NORTH TO LOWER 70S SOUTH. A WEAK
FRONT APPEARS TO CROSS THE PANHANDLE LATE FRIDAY NIGHT...BUT DUE TO
LIMITED MOISTURE...ONLY INTRODUCED A SLIGHT CHANCE GENERALLY HIGHWAY
61 WEST. BETTER MOISTURE FEEDS INTO CENTRAL NEBRASKA SATURDAY BUT THE
BULK OF THE ENERGY MISSES THE CWA TO THE EAST.

A STRONGER SYSTEM WILL PASS THROUGH THE CWA SUNDAY INTO MONDAY
WHICH WILL BRING A WIDESPREAD CHANCE OF PRECIP TO THE AREA.
DIFFERENCES IN COVERAGE AND INTENSITY REMAIN BETWEEN THE GFS AND
EURO...SO KEPT BLANKET POPS AND GRADUALLY SHIFTED EAST. EXPANSIVE
CLOUD COVER AND GUSTY NORTH WINDS DURING THE PERIOD WILL LIMIT HIGHS
TO THE 50S SUNDAY AND MONDAY. NORTHWEST FLOW ALOFT REIGNS SUPREME
THROUGH THE END OF THE FORECAST PERIOD WITH A WEAK SHORTWAVE
EXPECTED TO ARRIVE WEDNESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 646 PM CDT WED MAY 7 2014

THUNDERSTORMS WILL BE ONGOING AT THE KLBF TERMINAL AT 00Z
THURSDAYS TAF ISSUANCE. THERE IS A THREAT FOR HAIL AT THE KLBF
TERMINAL THROUGH 02Z THURSDAY IN ADDITION TO GUSTY WINDS. CIGS
WITH ANY THUNDERSTORMS WILL BE AROUND 3000 TO 4500 FT AGL. EXPECT
BROKEN TO OVERCAST CIGS AON 2500 FT AGL AFTER MID EVENING. SKIES
WILL SCATTER OUT AFTER MID AFTERNOON THURSDAY. FOR THE KVTN
TERMINAL...THUNDERSTORMS ARE EXPECTED AT THE KVTN TERMINAL AFTER
01Z THURSDAY AND ARE POSSIBLE THROUGH 05Z THURSDAY. SHOWERS ARE
EXPECTED THEREAFTER AND WILL CONTINUE THROUGH MID AFTERNOON
THURSDAY. CIGS WILL RANGE FROM 1000 TO 2500 FT AGL OVER THE NEXT
24 HOURS AT THE KVTN TERMINAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 AM TO NOON MDT THURSDAY FOR
NEZ004.

&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...ROBERG/DS
AVIATION...CLB
Hazardous weather outlook, May 7, 2:16 PM MDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT WED MAY 7 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
316 PM CDT WED MAY 7 2014 /216 PM MDT WED MAY 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN ACTIVE SEVERE WEATHER DAY IS EXPECTED THIS EVENING. THE AREA
OF GREATEST CONCERN IS GENERALLY ALONG AND SOUTHWEST OF A
THEDFORD TO NORTH PLATTE LINE. VERY LARGE HAIL...2 INCHES OR
GREATER IN DIAMETER...IS THE THREAT. WIND DAMAGE AND AN ISOLATED
TORNADO ARE ALSO POSSIBLE EARLY THIS EVENING ALONG A STATIONARY
BOUNDARY ACROSS SOUTHWEST NEBRASKA. NORTH AND EAST OF THEDFORD
THUNDERSTORMS REMAIN POSSIBLE TONIGHT...HOWEVER THE SEVERE THREAT
IS MAINLY HAIL.

LATE TONIGHT PERIODS OF HEAVY WET SNOW ARE EXPECTED ACROSS
NORTHERN SHERIDAN COUNTY. A WINTER WEATHER ADVISORY HAS BEEN
ISSUED FOR THIS EVENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WET ACCUMULATING SNOW IS EXPECTED THURSDAY MORNING...MAINLY
ACROSS SHERIDAN COUNTY. A WINTER WEATHER ADVISORY CONTINUES
THURSDAY MORNING FOR SHERIDAN COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, May 7, 5:22 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             9 S WALLACE             40.71N 101.16W
05/07/2014  M1.00 INCH       LINCOLN            NE   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND

&&

CBUTTLER
Local storm report, May 7, 5:28 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     8 S HAYES CENTER        40.40N 101.02W
05/07/2014  E60 MPH          HAYES              NE   TRAINED SPOTTER

&&

MARTIN
Local storm report, May 7, 5:34 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             15 SW OSHKOSH           41.25N 102.55W
05/07/2014  E1.25 INCH       GARDEN             NE   PUBLIC

            HAIL RANGED FROM PEA SIZE TO AROUND QUARTER SIZE AND A
            LITTLE BIGGER

&&

SNIVELY
Local storm report, May 7, 5:37 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
637 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             BRULE                   41.10N 101.89W
05/07/2014  E1.00 INCH       KEITH              NE   LAW ENFORCEMENT

&&

MARTIN
Local storm report, May 7, 5:38 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             10 NE OSHKOSH           41.51N 102.21W
05/07/2014  M1.00 INCH       GARDEN             NE   CO-OP OBSERVER

&&

MARTIN
Local storm report, May 7, 5:52 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
652 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             8 E WALLACE             40.84N 101.01W
05/07/2014  E1.25 INCH       LINCOLN            NE   PUBLIC

&&

MARTIN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:15 PM MDTSevere Thunderstorm WarningLBFFrontier45 min
May 7, 6:26 PM MDTSevere Thunderstorm WarningLBFLincoln49 min
May 7, 6:47 PM MDTSevere Thunderstorm WarningLBFCuster43 min
May 7, 7:24 PM MDTSevere Thunderstorm WarningLBFCuster51 min
May 8, 8:56 AM MDTWinter Storm WarningLBFSheridan6 hr
May 8, 8:56 AM MDTWinter Weather AdvisoryLBFCherry6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.